Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2004, 3:06 PM MDT for Otero County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 3:06 PM MDT (21:06 UTC)
- Expired
- Jun 9, 2004, 4:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Otero County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:40 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 092106 SVRPUB COC089-092200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 307 PM MDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 400 PM MDT * AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL OTERO COUNTY...AND WAS MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... RURAL WESTERN OTERO COUNTY THROUGH 320 PM MDT RURAL NORTHWESTERN OTERO COUNTY THROUGH 400 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A TORNADO WITH LITTLE WARNING GET IN A STURDY STRUCTURE AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3771 10404 3771 10386 3808 10382 3811 10404 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:28 PM MDT, 38 minutes earlier.
Area forecast discussion, Jun 9, 2:28 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 228 PM MDT WED JUN 9 2004 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...3000 J/KG OVER PLAINS. SHEAR IS INCREASING PER LATEST RUC ANALYSIS. DEWS IN THE 50S AND 60S AND WILL NOT MIX OUT MUCH MORE. BAROCLINIC BOUNDARY OVER THE PALMER DVD. FLOW MORE MERIDIONAL. AFTERNOON...BUSY DAY ANTICIPATED. STORMS ALREADY FIRING BUT BETTER STORMS WILL GO BY MID AFTERNOON. SUPERCELLS LIKELY WITH A FEW TORS POSSIBLE AND EXPECT T BOX BY EARLY/MID AFTERNOON. DEEP SHEAR IS ONLY GOING TO GET GRADUALLY BETTER AND THIS SHOWN BY 00Z RUC WITH 3500 J/KG ON PLAINS POINTING TOWARD PALMER DVD AND 45 KNTS DEEP SHEAR. FIRE WX...NO CHANGES HERE IN SHORT TERM. WINDS INCREASING AS I WRITE. WITH STRONG DYNAMICS COMING OUT AND SOME MOISTURE...EXPECT ISOLD FIRE STARTING CGS BY MID TO LATE AFTERNOON. TONIGHT...SVR AND HEAVY RAIN THREATS WILL BE WITH US. DUE TO MERIDIONAL FLOW...STORMS MAY HUG THE I-25 CORRIDOR MORE THEN NORMAL. BY MIDNIGHT...EXPECT ALL OF THIS TO CLEAR OUT AS TROUGH AXIS MOVES ACROSS TOMORROW...CLEAR AND WINDS. FIRE WX WATCH WILL BE ISSUED FOR ALL OF THE NWS PUB CWA. WINDS IN THE 15 TO 30 MPH RANGE WITH GUSTS TO 40 MPH POSSIBLE. ESPECIALLY IN THE MTNS. .LONG TERM... (THURSDAY NIGHT THROUGH NEXT WEDNESDAY) WARM TEMPERATURES AND DRY CONDITIONS WILL PERSIST ACROSS SOUTHEAST COLORADO THROUGH FRIDAY AS RIDGE AT 700 MB PERSISTS ACROSS EASTERN COLORADO. FRIDAY NIGHT...A WEAK SURGE OF COOLER AIR IS EXPECTED TO PUSH SOUTH TO THE PALMER DIVIDE...THEN MOVE SLOWLY BACK NORTH SATURDAY AS A LOW MOVES INTO THE SOUTHERN COLORADO MOUNTAINS. INCREASING MOISTURE WILL MOVE INTO COLORADO SUNDAY AS ANOTHER SURGE OF COOLER AIR PUSHES IN FROM THE NORTH. COOLING OF AROUND 3 TO 5 DEGREES WILL PERSIST OVER OUR AREA THROUGH NEXT WEDNESDAY. && .PUB WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL MIDNIGHT TODAY FOR FIRE WEATHER ZONES 220<225. INCLUDES THE SAN JUAN MTNS... CENTRAL MTNS...SAN LUIS VALLEY...SOUTHERN MTNS AND PIKES PEAK/TELLER COUNTY. FIRE WEATHER WATCH FROM 10 AM UNTIL 10 PM THURSDAY FOR FIRE WEATHER ZONES 220<225. INCLUDES THE SAN JUAN MTNS...CENTRAL MTNS...SAN LUIS VALLEY...SOUTHERN MTNS AND PIKES PEAK/TELLER COUNTY AND THE EASTERN PLAINS. &&
Hazardous weather outlook, Jun 9, 12:12 PM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1212 PM MDT WED JUN 9 2004..........CORRECT TYPOS. COZ058>089-093>099-101300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1212 PM MDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON. ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON WITH ONE OR TWO TORNADOES POSSIBLE... ...RED FLAG WARNING IN EFFECT FROM NOON UNTIL MIDNIGHT TODAY FOR FIRE WEATHER ZONES 220 THROUGH 225...WHICH INCLUDES THE SAN JUAN MOUNTAINS...CENTRAL MOUNTAINS...SAN LUIS VALLEY...SOUTHERN MOUNTAINS AND PIKES PEAK/TELLER COUNTY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 1000 UNTIL 2200 THURSDAY FOR FIRE WEATHER ZONES 220 THROUGH 225...WHICH INCLUDES THE SAN JUAN MOUNTAINS...CENTRAL MOUNTAINS...SAN LUIS VALLEY...SOUTHERN MOUNTAINS AND PIKES PEAK AND TELLER COUNTY... .DAY ONE...TODAY AND TONIGHT. LATEST COMPUTER GUIDANCE LATE THIS MORNING WAS INDICATING SEVERE THUNDERSTORM ACTIVITY WILL LIKELY OCCUR OVER THE PLAINS OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL GENERALLY BE NORTH OF HIGHWAY 50. SUPERCELL THUNDERSTORMS...WITH LARGE DESTRUCTIVE WIND DRIVEN HAIL...AND A FEW TORNADOES...WILL BE POSSIBLE. THE STORMS SHOULD BEGIN BY EARLY AFTERNOON...AND LAST INTO THE EARLY EVENING HOURS. DUE TO THE WINDS ALOFT TODAY...THE SEVERE STORMS WILL HAVE THE POTENTIAL TO AFFECT THE TOWNS AND CITIES ALONG THE I-25 CORRIDOR FOR AN EXTENDED PERIOD OF TIME. LOCALLY HEAVY RAINS WILL ALSO BE A THREAT TODAY WITH SOME STORMS PRODUCING 1 TO 2 INCHES OF RAIN IN AREAS. FIRE WEATHER CONCERNS ARE ALSO HIGH TODAY. SOUTH TO SOUTHWEST FLOW WILL INCREASE TODAY OVER THE MOUNTAINS AHEAD OF AN UPPER LEVEL SYSTEM AND COLD FRONT MOVING ACROSS THE GREAT BASIN. THESE STRONGER WINDS ARE EXPECTED TO MIX DOWN ACROSS THE MOUNTAINS...AND WESTERN VALLEYS BY EARLY AFTERNOON TODAY. ENOUGH MID LEVEL MOISTURE WILL BE PRESENT TO PRODUCE WIDELY SCATTERED DRY THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH STORMS PRODUCING GUSTY AND ERRATIC WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...BUT LITTLE IF ANY RAINFALL. EXTREME FIRE BEHAVIOR AND THE POTENTIAL FOR HIGH RATES OF FIRE SPREAD...WILL BE FOUND ACROSS THE SOUTHERN MOUNTAINS AND VALLEYS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FRONT WILL MOVE ACROSS THE MOUNTAINS AND INTO THE PLAINS EARLY THURSDAY...BRINGING GUSTY WEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS TO THE AREA...ALONG WITH A VERY DRY AIR MASS. CONTINUED WARM TEMPERATURES...LOW RELATIVE HUMIDITY...DRY FUELS...AND INCREASING WINDS MEAN THAT CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON THURSDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FROM 1000 TO 2200 LOCAL ON THURSDAY FOR THESE FACTORS. OTHERWISE...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY THROUGH TUESDAY. THESE STORMS WILL FORM MAINLY OVER THE EASTERN MOUNTAINS AND ACROSS THE EASTERN PLAINS... WITH MOST WESTERN LOCATIONS EXPERIENCING THUNDER WITH LITTLE TO NO RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE BY AS EARLY AS 1 PM AND MAY LAST INTO THE EVENING OVER THE SOUTHEAST PLAINS. HODANISH
In the hours before
Local storm report, Jun 9, 2:12 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 1 S GULNARE 37.32N 104.75W
06/09/2004 0.75 INCH LAS ANIMAS CO TRAINED SPOTTER
0200 PM HAIL 14 SSE WALSENBURG 37.44N 104.68W
06/09/2004 0.75 INCH LAS ANIMAS CO TRAINED SPOTTER
0200 PM HAIL AGUILAR 37.40N 104.65W
06/09/2004 1.00 INCH LAS ANIMAS CO CO-OP OBSERVER
0203 PM HAIL AGUILAR 37.40N 104.65W
06/09/2004 0.75 INCH LAS ANIMAS CO AMATEUR RADIO
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jun 9, 1:16 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 59 min |
| Jun 9, 2:14 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 91 min |
| Jun 9, 3:38 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 52 min |
| Jun 9, 4:19 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 86 min |
| Jun 9, 4:27 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
| Jun 9, 5:39 PM MDT | Tornado Warning | PUB | Prowers | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.